A 38-year old woman is scheduled for mitral valve replacement for pure mitral stenosis. Her symptoms are fatigue and dyspnea with minimal exertion. Three months ago, she had acute onset of left-sided hemiplegia, and now has slight residual weakness in her left foot. She takes digoxin, furosemide, and coumadin, which were discontinued three days ago. Blood pressure is 110/80 mmHg, pulse is 105 and irregular, respirations are 18, temperature is 37 degrees centigrade, hemoglobin is 11.5, potassium is 3.3 mEq/L, and prothrombin time is 13 seconds.
I. Mitral stenosis
1. What is the significance of her dyspnea to anesthesia care?
2. Should she have a preoperative arterial blood gas? Why or why not?
3. On room air, pH =7.43, PCO2= 32 mmHg, and PO2 is 65 mmHg. What is your interpretation?
4. What is your differential diagnosis for decreased paCO2?
A sudden decrease in paCO2 can be caused by low cardiac output, pulmonary embolism, venous air embolism, circuit leak, circuit disconnection, extubation, tube kinking, airway obstruction, CO2 sample tubing obstruction, or cardiac arrest.
4. What are the anesthetic implications?
1. What is the likely cause of her neurologic deficit?
2. What are the anesthetic implications?
3. Should further evaluation be undertaken? Explain.
III. Management of digoxin
1. Should digoxin be discontinued before operation? Why or why not?
2. Why is she on digoxin?
3. Should surgery be postponed until heart rate is better controlled?
4. Should surgery be postponed until the potassium is normal?
B. Intraoperative course
1. Is a pulmonary artery catheter indicated, or will a central venous line be adequate? Explain your rationale.
2. What is the significance of a preinduction pulmonary artery occlusion pressure of 22 mmHg?
3. How will this affect your management?
II. Anesthetic induction
1. A colleague suggests thiopental as a safe induction agent in a patient with mitral stenosis. What is your response?
2. What is your choice for an induction agent? Explain.
3. At intubation, the heart rate increases to 125 bpm, and the pulmonary artery pressure increased from 50/20 mmHg to 70/40 mmHg. What is your response?
4. What are your reasons for responding in this manner?
1. Is high-dose narcotic preferable to an inhalation agent for this operation? Why or why not?
2. What are the relevant effects of anesthetics on this patient?
3. Is additional anesthesia required during bypass? Why or why not?
4. What are the effects of moderate hypothermia on anesthesia requirements?
IV. Cardiopulmonary bypass
1. Is blood pressure a reliable indication of adequacy of perfusion during bypass?
2. How do you assess adequacy of perfusion?
3. Should barbiturates be administered to this patient during bypass? Why or why not?
V. Separation from bypass
1. After rewarming, initial attempts at separation from bypass fail, secondary to hypotension and heart block. What is your differential diagnosis?
2. Is an intraaortic balloon pump indicated?
3. At separation blood pressure is 85/60 mmHg, pulse is 40 bpm, pulmonary artery pressure is 50/30 mmHg, pulmonary artery occlusion pressure is 25 mmHg, central venous pressure is 18 mmHg, and cardiac index is 1.7 L/min/m2. What is your plan? Explain your rationale.
I. Postoperative bleeding
1. In the intensive care unit, chest tube drainage is 250/hr for two hours. The surgeon suggests giving more protamine. What is your response?
2. The activated clotting time is 110 seconds. Is coagulopathy ruled out?
3. What are possible causes for continued bleeding?
4. How would you evaluate?
5. Is cryoprecipitate ever indicated for this problem?
II. Criteria for extubation
1. Eight hours postoperatively, the blood gas on a T-piece with an FIO2 of 50% shows a pH of 7.34, PCO2 of 44 mmHg, and a PO2 of 75 mmHg. Is this acceptable? Why or why not?
2. Can the patient be safely extubated? Why or why not?
3. What other information might you require? Explain your rationale.
4. How would you proceed?